Antipsychotics & Other Medications May Be Causing Tardive Dyskinesia

Source

Tardive Dyskinesia: side effect of many medications

What is Tardive Dyskinesia?

Tardive Dyskinesia is a movement disorder, most commonly caused by the use of neuroleptic drugs. TD usually manifests in involuntary, repetetive facial movements, mouth movements, and sometimes body movements. Here are the symptoms of TD:

  • lip smacking
  • chewing
  • sucking
  • facial movements
  • tongue protrusion
  • grimacing
  • extremity movements
  • rapid eye blinking or twitching

Women and people over the age of 65 are more sensitive to TD when on the offending medications. In older people the metabolism slows down and is not able to process the medication as effectively. Approximately 15-30% of persons who receive long-term treatment with neuroleptics are afflicted with TD.

What Causes Tardive Dyskinesia

TD usually occurs after longer-term use of Antipsychotic and other medications as well (see list below). Often patients who take large doses of these medications are more at risk, especially with prolonged use. Tardive Dyskinesia has no cure and in many cases is a permanent condition. There are a few treatments available, but research show there is little success. In many cases, the best way to treat TD is to prevent it by monitoring the patient regularly, and keeping doses at a minimum. It is advised that at the first signs of TD, the medication should be discontinued (with doctor recommendation of course). With many of the neuroleptic medications, such as the antipshychotics, the discontinuance of the drug often does not guarantee that the TD will stop. In fact, in many cases, the very offending medication may mask the condition, or only allow it to manifest mildly. TD may actually get worse or begin after going off antipsychotic medications. It's really a double edged sword.

Long-term use of Dopamine Antagonists can cause Tardive Dyskinesia. According to TD Center website, "These medications operate by blocking receptors in the dopamine pathway of the brain, which controls voluntary muscles and certain emotional response mechanisms (known as the nigrostriatal pathway)."

Treatments for TD

As I said, there are few effective treatments of TD. There is no scientific proof yet, but some doctors and practitioners suggest vitamin E. I take it, but I don't know if that is why it is better. There are few drugs that may lessen the severity of TD. Tetrabenzine is one that reduces Dopamine levels and sometimes has been known to calm TD symptoms down. Another drug used from time to time is Miraplex (an anti-parkinson's medication). Benzodiazipines (tranquilizers) have had minimal success in reducing the symptoms. Propanolol can sometimes help. Clozapine, and botulinum toxin have been found to be very helpful. There are side effects to some these medications, so caution is needed. Clozapine (not clonidine or clonazapam) has some serious side effects and requires a lot of monitoring and regular blood work.

What Should You Do If You Are on a Neuroleptic Medication?

Talk to your doctor right away and ask questions and let him know your concerns. He will be able to formulate a plan with you to monitor the TD. He may be able to switch you to a medication that has lesser history of causing TD. Prevention and early detection are your best bet to avoiding a serious case of TD.

© Lori Colbo 2011. All rights reserved.


Medication List

Here is a list of medications that can cause tardive dyskinesia (this is not an exhaustive list):

Abilify (Aripiprazole) Clozaril (Clozapine) (may also treat the condition) Geodon (Ziprasidone) Haldol (Haloperidol) Loxitane / Loxapac (Loxapine) Mellaril (Thioridazine) Navane (Thiothixine) Orap (Pimozide) Piportil (Pipotiazine) Prolixin / Modecate (Fluphenazine) Risperdal (Risperidone) Serentil (Mesoridazine) Seroquel (Quetiapine) Stelazine (Trifluoperazine) Thorazine (Chlorpromazine) Trilafon (Perphenazine) Zyprexa (Olanzapine)

Non-neuroleptic Drugs

  • Asendin (Amoxapine)
  • Cocaine and other street drugs
  • Elavil (Amitriptyline)
  • Lithium
  • Nardil (Phenelzine)
  • Prozac (Fluoxetine)
  • Sinequan (Doxepine)
  • Tofranil (Imipramine)
  • Zoloft (Sertraline)
  • Reglan (metoclopramide)
  • Compazine (prochlorperazine)
  • Phenergan (promethazine)

Discussion on Drug Treatment Between Patient and Doctor

More by this Author


Comments 14 comments

schoolgirlforreal profile image

schoolgirlforreal 5 years ago from USA

Hi lambservant,

I am glad you made this hub. I'm on abilify now for like a week....I grind my teeth but I know that's not a side effect. As for what you mentioned I don't think I have it, but it's good to be aware.

I used to be on trilaphon which said caused it so I got off. I'm on seroquel too. But I"m on a lower dose now. My psychiatrist watches for symptoms, and I'm glad yours does too.

This is a very useful hub!


lambservant profile image

lambservant 5 years ago from Pacific Northwest Author

Schoolgirl, I have never heard of trilaphon, what is that? I'm glad you have a good psychiatrist. Thanks for stopping by sister. God bless!


blondey profile image

blondey 5 years ago

Trilaphon is a very old medication I took about 15 years ago, it's also called perphanazine I think. Anyways it has the same effects of seroquel in so far as usage.


GarnetBird profile image

GarnetBird 5 years ago from Northern California

GREAT Hub/I was on haldol over 20 yrs ago and had to stop taking it due to the dental problems it caused, plus the numbness.I am on Neurotin for nerve and spinal pain and have found out it can cause blindness. So many medications have horrific side affects--would love your comments on my Hub on Zetia, which nearly killed me. God bless You, Garnet (Gloria)


gsidley profile image

gsidley 4 years ago from Lancashire, England

An informative and well-written hub that highlights the risk of serious side-effects associated with anti-psychotic medication. Sadly, these risks are typically understated by psychiatrists.

I've recently written a hub that includes reference to tardive dyskinesia (along with descriptions of historical psychiatric treatments that did far more harm than good). Feel free to drop by.


schoolgirlforreal profile image

schoolgirlforreal 4 years ago from USA

I go to a medication info group weekly run by counselors, (but I always end up contributing a lot) and it pisses me off! I'm stopping going.

Medication makes me mad. I was on lithium for 20yrs; it made me angry and sucidal. I'm not anymore.

Please God--

Read "Your Drug May Be Your problem" by Peter Breggin, just a suggestion!

:-)

xo


blondey profile image

blondey 4 years ago

Just watched the video of the little girl.

Can't even comment right now.

Have a blessed night!

+


lambservant profile image

lambservant 4 years ago from Pacific Northwest Author

Schoolgirl, it is sad you were on medication for 20 years that made you feel that way. Certainly the doctors should have realized at some point along the way when more medications were being developed that you needed something else.

I have also read a lot about the use of antidepressants not being good for those with bipolar. Don't know if that's been an issue for you. There is so much controversy over whether meds are bad or good, if the drug companies and medical professionals, who are always in bed together (as one hubber told me) are just trying to make money at our expense. All I Know is that I am currently doing well on medication combination as far as mental and emotional stability goes. I may have a very slight TD coming on so I'm watching it. I will read the hub you recommended and get back to you. Thanks for your comments.

Blondey, It is disturbing. I hate watching it. It is a sad turn of events for such a sweet little girl. I'm glad it's more of the exception than the rule. Blessings.


blondey profile image

blondey 4 years ago

Thank you dear.

It's truly faith in God that is sorely needed for the "hopeless" Dr. Breggin speaks of that in his book (not a hub, a book by him) He's called the "conscience" of psychiatry, a most remarkable man. What a wonderful person to have in this mixed up world of psychiatry!!


lambservant profile image

lambservant 4 years ago from Pacific Northwest Author

Blondey, Yes, I discovered that Dr. Breggin was no a hubber. I think I may have seen him on Youtube a long time ago but not sure. Regardless, Jesus is our Great Physician, and I give Him credit for my recovery. Do I hear and amen?


schoolgirlforreal profile image

schoolgirlforreal 4 years ago from USA

Yes

I give him credit for my recovery as well. Amen!!


Huntgoddess profile image

Huntgoddess 4 years ago from Midwest U.S.A.

Thanks so much for this. I love Dr. Breggin, also.


schoolgirlforreal profile image

schoolgirlforreal 4 years ago from USA

Beautiful work, lambservant, how are you?

I'm doing very well, and greatful!


lambservant profile image

lambservant 4 years ago from Pacific Northwest Author

Hey schoolgirl, glad to hear you are doing well. Been a little stress in my life the last several days, but I glorify the name of the Lord for he is the same yesterday, today, and forever, amen.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working